Digestion

Are Your Meds Causing Stomach Pain?

Are Your Meds Causing Stomach Pain?

BY: Stacey Colino

It's ironic: You take medicine to feel better or improve your health, and yet many medications can upset your digestive system resulting in stomach pain, heartburn, nausea, diarrhea, gas or bloating. “Every drug that’s prescribed, and many that are available over the counter, have the potential for side effects, including gastrointestinal ones,” says Dr. Adam B. Elfant, associate head of the division of gastroenterology at the Cooper University Hospital, Robert Wood Johnson Medical School at Camden, in New Jersey.

Fortunately, there are things you can do to minimize stomach pain and digestive side effects -- if you know what medications to look out for and what steps to take to cope:

The Symptom: Heartburn

Medications that can cause it:

· Aspirin and non-steroidal anti-inflammatory drugs (NSAIDs), like ibuprofen

· Anti-arrhythmia drugs for your heart

· High blood pressure medications, such as calcium channel blockers and beta blockers

· Anti-cholinergics used to treat asthma and irritable bowel syndrome

· Nitrates to prevent angina

What you can do about it: Talk to your doctor about adjusting the timing of the drug. This can help you sidestep heartburn at bedtime, for example. In addition, heartburn can be treated with antacids, H2 blockers or proton pump inhibitors.

The Symptom: Nausea

Medications that can cause it:

· Cholesterol-lowering statins

· Aspirin

· NSAIDs

· Oral diabetes drugs

· Anti-cholinergic drugs

· Beta blockers

· Calcium channel blockers

· Some antidepressants

· Birth control pills

· Chemotherapy drugs

· Narcotics

· Some vitamin and mineral supplements

· Some proton pump inhibitors

But these aren’t the only ones: “Any drug that affects gastric motility can cause nausea,” says Elfant.

What you can do about it: In some cases, taking the drug with food or at a different time of day may prevent queasiness. If not, talk to your doctor about whether you can switch to a different drug. “Even trying a different drug within the same class of drugs or taking a lower dose might help,” says Elfant.

The Symptom: Diarrhea

Medications that can cause it: Any drug that affects how quickly food passes through your digestive tract, kills off normal bacteria in the gut, or irritates the colon can lead to diarrhea, notes Elfant. So don’t be surprised if your runs are caused by:

· Fish oil supplements

· Oral diabetes drugs

· Chemotherapy agents

· Anti-arrhythmia drugs

· Broad-spectrum antibiotics

· Proton pump inhibitors

What you can do about it: Talk to your doctor about whether you can adjust the dosage of the drug or switch to another one that treats the same condition. If you’re being treated for a bacterial infection, consuming probiotics -- beneficial bacteria in some yogurts, kefir, acidophilus milk and supplements -- can help prevent or treat antibiotic-induced diarrhea, says Elfant.

The Symptom: Gas/Bloating

Medications that can cause it:

· Statins

· Anti-arrhythmia drugs

· Calcium channel blockers

· Oral diabetes drugs

· Anti-cholinergic drugs

· Some antibiotics and corticosteroids used to treat a variety of conditions, including rheumatoid arthritis and lupus

What you can do about it: Sometimes, altering the timing of when you take the drug can help. Or you could take an over-the-counter anti-gas preparation that contains simethicone, which can break up the air bubbles that cause gas and bloating. If these measures don’t help, ask your doctor whether you can switch to a different drug.

Rate This Article
* * * * *




Stacey Colino has written for The Washington Post's health section and many national magazines, including Newsweek, Woman's Day, SELF, Cosmopolitan, Glamour, Parenting, Sports Illustrated and Ladies' Home Journal. Stacey is a frequent contributor to Live Right Live Well.



Repost This